January 6, 2010

The Sampler

I saw my pelvic pain specialist last week about the resurgence of my vulvodynia and I told him that the base of the estrogen/testosterone was causing my skin a great deal of irritation. I asked if the compound could be water-based. He explained that because the hormones are lipid-(fat)based they are unable to bond to a water base. Think oil and vinegar.

He then went into his drawer and pulled out all sorts of bottles and tubes. With a tissue handy, he placed a drop of two different bases, one on each hand for comparison. I rubbed my thumb and index fingers together to get a feel for each base. I didn't want something thick and goopy like Vaseline.

I was torn between two bases: one was very smooth and light, while the other was a bit thicker. I was concerned that the lighter base wouldn't be as effective. My doctor arranged to have the compound I liked best as a full prescription and he also ordered a sample of the thicker compound. He said, "try both and decide what works best for you."

I just had no idea any of this was possible. I didn't think we could use so many different products. My doctor looked like the Avon lady.
He did scold me for stopping the compound without seeing him first. I could have avoided all of this pain. The compound builds up your skin over time because the hormones actually enter the skin cells. Those skin cells multiply and the skin in the affected area improves.

After stopping the compound, it takes a few months for the stronger cells to be shed. That explains why I was fine for three months without it.

The kicker is, while it takes a few months to wear off, it also takes a few month to start working. I'm starting from zero.

Lesson for the Day: Always consult your doctor before changing or stopping a medication.

4 comments:

Laura L said...

Hi. I healed myself from V and am totally pain free. It took about 3 years to totally dissolve. I ran to drs. got lotions, pills, pt etc. Nothing really worked. They were all bandaids for the real problem. If you're interested I will share. It takes awhile to write it all out. Let me know. Healing is totally possible. Laura L

Quinn said...

Hi Laura, I would be interested to learn how you cured yourself. I know there are other readers who are exploring a holistic approach to managing their symptoms.

Thanks,
Quinn

Anonymous said...

Hi Quinn,

I just wanted to thank you for posting your last comment. I know you thought it was sort of just ranting but for me it was helpful because it's where I am now with vulvodynia. I am in week 4 with taking oral gabapentin and am waiting to see if I will lose that pain after sex thing. The fact that you have improved from that gives me hope. I also have compounded gabapentin with ketamine to try but I'm just getting used to the pills right now first.

Again,thanks, I don't feel so alone in this-
I keep thinking that if I keep trying things eventually something will help-
Thanks,
Jamie

Anonymous said...

Pls post how you healed yourself. I have been suffering for 10 months and only getting worse! Thanks.